Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

Fosamax risks

05/23/2008

Question:

My 83-year old mother was diagnosed with MG app. four years ago and was put on a high dose regimen (100mg every other day) of alternate-day prednisone during her first year following diagnosis. After being weaned down to 10mg of prednisone every other day, she had a bone-density test which revealed only very slight osteopenia. Her bones have always been very strong. For the past two years, she has remained on alternate-day prednisone--at 10mg every other day. She will soon have her second bone density test and, needless to say, we are very anxious to find out the results.

My question is: If my mother`s bone density turns out to have been compromised so much that her doctors will want to put her on a medication such as Fosomax, is there not--especially since she continues to take prednisone at 10mg every other day-- a real danger of her developing osteonecrosis of the jaw?

Do you have experience with this? In other words, have any of your MG patients on low-dose steriod therapy combined with Fosomax (or another similar bone density drug) developed jaw osteonecrosis? How substantial are the risks in your opinion for MG patients taking low-dose steroids?

Thanks for your help.

Answer:

I recommend that even patients on low dose prednisone continue to use Fosamax and calcium/D in order to prevent osteoporosis. I fear that the risk of developing (or worsening) osteoporosis and the risk for fracture are greater than the risk of jaw osteonecrosis. Hope this helps.

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

John G Quinlan, MD John G Quinlan, MD
Professor of Neurology
College of Medicine
University of Cincinnati